Approximation of minimal surfaces with free boundaries

  • Ulrich Dierkes

    Universität Duisburg-Essen, Germany
  • Tristan Jenschke

    Universität Duisburg-Essen, Germany
  • Paola Pozzi

    Universität Duisburg-Essen, Germany
Approximation of minimal surfaces with free boundaries cover
Download PDF

A subscription is required to access this article.


In this paper we develop a penalty method to approximate solutions of the free boundary problem for minimal surfaces. To this end we study the problem of finding minimizers of a functional FλF_{\lambda} which is defined as the sum of the Dirichlet integral and an appropriate penalty term weighted by a parameter λ\lambda. We prove existence of a solution for λ\lambda large enough as well as convergence to a solution of the free boundary problem as λ\lambda tends to infinity. Additionally regularity at the boundary of these solutions is shown, which is crucial for deriving numerical error estimates. Since every solution is harmonic, the analysis is largely simplified by considering boundary values only and using harmonic extensions.

In a subsequent paper we develop a fully discrete finite element procedure for approximating solutions to this problem and prove an error estimate which includes an order of convergence with respect to the grid size.

Cite this article

Ulrich Dierkes, Tristan Jenschke, Paola Pozzi, Approximation of minimal surfaces with free boundaries. Interfaces Free Bound. 20 (2018), no. 4, pp. 551–576

DOI 10.4171/IFB/412